Alert archive / Hawaii / Wind Advisories in 2008
Wind Advisory 19, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Sep 13, 2008, 5:28 PM HST for Hawaii County, Hawaii. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2008, 5:28 PM HST (03:28 UTC)
- Expired
- Sep 14, 2008, 3:21 PM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 140328 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 528 PM HST SAT SEP 13 2008 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM SUNDAY... .THE GRADIENT BETWEEN A MID-LEVEL TROUGH NEAR KAUAI AND A MID- LEVEL RIDGE SOUTH OF THE BIG ISLAND IS PRODUCING STRONG SOUTHWEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH WILL WEAKEN...AND THE RIDGE WILL MOVE NORTH ON SUNDAY...WITH WINDS ARE EXPECTED TO DECREASE BELOW ADVISORY LEVELS. HIZ028-141600- /O.NEW.PHFO.WI.Y.0019.080914T0328Z-080914T1600Z/ BIG ISLAND SUMMITS- 528 PM HST SAT SEP 13 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. SOUTHWEST WINDS WILL BE 30 TO 40 MPH OVER THE UPPER SUMMITS OF THE BIG ISLAND THROUGH TONIGHT. A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BIRCHARD
2 follow-up statements
000 WWHW70 PHFO 141358 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 358 AM HST SUN SEP 14 2008 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 PM TODAY... .THE GRADIENT BETWEEN A MID-LEVEL TROUGH NEAR KAUAI AND A MID- LEVEL RIDGE SOUTH OF THE BIG ISLAND IS PRODUCING STRONG SOUTHWEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH WILL WEAKEN...AND THE RIDGE WILL MOVE NORTH STARTING TODAY...WITH WINDS EXPECTED TO DECREASE BELOW ADVISORY LEVELS LATE IN THE DAY. HIZ028-150400- /O.EXT.PHFO.WI.Y.0019.000000T0000Z-080915T0400Z/ BIG ISLAND SUMMITS- 358 AM HST SUN SEP 14 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. SOUTHWEST WINDS WILL BE 30 TO 40 MPH OVER THE UPPER SUMMITS OF THE BIG ISLAND THROUGH THIS AFTERNOON. A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWHW70 PHFO 150121 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 PM HST SUN SEP 14 2008 ...SUMMIT WINDS ON THE BIG ISLAND HAVE TAPERED OFF... .WINDS AT THE SUMMIT LEVEL HAVE BEEN NEAR THE 30 MPH ADVISORY THRESHOLD EARLIER THIS AFTERNOON BUT ARE TRENDING DOWN. HIZ028-150230- /O.CAN.PHFO.WI.Y.0019.000000T0000Z-080915T0400Z/ BIG ISLAND SUMMITS- 321 PM HST SUN SEP 14 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELED THE WIND ADVISORY. THE WEST SOUTHWESTERLY WINDS ARE EXPECTED TO BE LESS THAN 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 13, 5:22 PM HST, 6 minutes earlier.
Area forecast discussion, Sep 13, 5:22 PM HST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 522 PM HST SAT SEP 13 2008 .UPDATE... HAVE UPDATED FORECASTS TO ISSUE A WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT. OTHERWISE...THE REMAINDER OF THE FORECAST REMAINS THE SAME. && .SYNOPSIS... LIGHT WINDS AND SOMEWHAT UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND. WITH THE LIGHT WINDS...EXPECT GENERAL CLEARING TO OCCUR TONIGHT...WITH CLOUDS AND SHOWERS...SOME LOCALLY HEAVY ON KAUAI AND OAHU...TO DEVELOP AGAIN TOMORROW AFTERNOON. VOG SPREADING OVER ALL THE ISLANDS WILL LINGER THROUGH SUNDAY...THEN GRADUALLY CLEAR ON MONDAY. A RETURN TO A MORE SETTLED TRADE WIND WEATHER PATTERN IS EXPECTED ON MONDAY AND TUESDAY...AND WILL CONTINUE THROUGH THE UPCOMING WEEK. && .DISCUSSION... A LIGHT WIND REGIME LIES OVER THE ISLANDS THIS AFTERNOON...WITH WINDS OVER WATER AND AT CLOUD LEVEL BECOMING INCREASINGLY VARIABLE AND ERRATIC...WHILE SEA BREEZES PREVAIL OVER THE ISLANDS. VISIBLE SATELLITE IMAGERY SHOWS VOG POOLED SOUTH OF ALL ISLANDS...THAT IS DRIFTING NORTHWARD...AND IS NOW BEING REPORTED BY SENSORS ON OAHU AND MAUI...DESPITE HYSPLIT MODEL RUNS INDICATING THAT THIS WOULD NOT OCCUR. THE WINDS HAVE WEAKENED DUE TO A SURFACE RIDGE MOVING OVER THE ISLANDS FROM THE NORTH...WITH THE RIDGE CURRENTLY NEAR KAUAI. CONVECTIVE SHOWERS POPPED ONCE AGAIN TODAY ON KAUAI AND OAHU...AND ARE STILL ONGOING AS OF THIS WRITING...BUT NOT MUCH IS HAPPENING ELSEWHERE. A SLOW-MOVING 700 MB TROUGH LINGERING NEAR KAUAI IS RESPONSIBLE FOR INSTABILITY OVER THE WESTERN PART OF THE ISLAND GROUP. AFTERNOON SOUNDINGS SUPPORT THIS NOTION...WITH THE INVERSION BASE ELEVATED TO NEAR 14 THOUSAND FEET AT LIHUE...WHILE IT IS NEAR 10 THOUSAND FEET AT HILO. WATER VAPOR IMAGERY SHOWS A MID-LATITUDE TROUGH ALOFT NORTHWEST OF THE ISLANDS...DRIVING A FRONT SOUTHEASTWARD...AND HELPING TO WEAKEN THE RIDGE AND RAISE INVERSION HEIGHTS. THE FORECAST PHILOSOPHY HAS CHANGED LITTLE SINCE THIS MORNING...AND CALLS FOR THE RIDGE TO MOVE OVER THE ISLANDS AND BECOME WEAK THROUGH TONIGHT. AS THE MID-LATITUDE TROUGH TO THE NORTH LIFTS OUT LATE SUNDAY AND MONDAY...THE RIDGE WILL STRENGTHEN AND MOVE NORTH... WITH TRADE WINDS GRADUALLY INCREASING IN RESPONSE. BY TUESDAY... MODERATE HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL SUPPLY MODERATE NORTHEAST TRADE WINDS...WITH POSSIBLY A WEAK FRONTAL REMNANT INCREASING POPS NEAR KAUAI. THE HIGH WILL BUILD EAST THROUGH THE WEEK...AND WITH A CENTRAL PRESSURE IN THE MID 1020/S...ONLY LIGHT TO MODERATE TRADE WINDS ARE EXPECTED OVER THE ISLANDS. IN THE SHORT RUN...THE LOW-MID LEVEL TROUGH NEAR KAUAI WILL KEEP THE INVERSION ON THE HIGH SIDE...AND ACT AS A FOCUS FOR ALTOCUMULUS DEVELOPMENT AGAIN TONIGHT. EXPECT GENERAL CLEARING MOST AREAS AFTER SUNSET TONIGHT...AND WITH LARGE SCALE WINDS LIGHTER THAN 24 HOURS AGO...DO NOT EXPECT A REPEAT OF LAST NIGHT/S POP-UP HEAVY SHOWERS OVER ISOLATED ISLAND AREAS. THE 700 MB TROUGH WILL WEAKEN TOMORROW AND ALTHOUGH THE EXTENT OF AFTERNOON CONVECTION REMAINS A QUESTION AT THIS POINT...HAVE ONCE AGAIN INCLUDED HEAVY SHOWER WORDING FOR KAUAI COUNTY AND OAHU. ON MONDAY...RIDGING WILL BUILD OVER THE ISLANDS...AND A MORE SETTLED WEATHER PATTERN WILL PREVAIL THROUGH THE WEEK...ASIDE FROM THE FRONTAL REMNANT LINGERING NEAR KAUAI THROUGH WEDNESDAY. THE LIGHT WINDS WILL ALLOW EMISSIONS FROM KILAUEA AND PUU OO TO POOL NEAR THEIR SOURCES...AND THEN MOVE AROUND THE BIG ISLAND IN WAYS THAT CANNOT BE FULLY MODELLED AND FORECAST. SATELLITE SHOWS AN EXTENSIVE BAND OF VOG EXTENDING WEST-NORTHWEST FROM THE BIG ISLAND...POOLED JUST SOUTH OF ALL ISLANDS. THE LIGHT STEERING WINDS HAVE ALLOWED THIS VOG TO MOVE INTO OTHER ISLAND AREAS...AND IT HAS BEEN INCLUDED IN THE FORECAST THROUGH TOMORROW. THE GRADIENT BETWEEN THE 700 MB TROUGH AND A 700 MB RIDGE TO THE SOUTH OF THE ISLANDS IS BRINGING STRONG SOUTHWEST WINDS TO NEAR 30 MPH TO THE BIG ISLAND SUMMITS. THE WINDS WILL BE WEAKENING AS THE 700 MB TROUGH WEAKENS AND THE RIDGE BUILDS NORTHWARD. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY THROUGH 6 AM SUNDAY FOR BIG ISLAND SUMMITS. && BIRCHARD
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.